Phenobarbital is a medicine used to treat epilepsy (seizures), anxiety, and insomnia. It is in a class of medicines called barbiturates. Phenobarbital overdose occurs when someone intentionally or accidentally takes too much of this medicine. Barbiturates are addictive, producing physical dependence and a withdrawal syndrome that can be life-threatening.
This information is for information only. Do NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Other names for this drug are:
Note: This list may not be all-inclusive.
Symptoms of a phenobarbital overdose may include:
Heart and blood vessels:
Kidneys and bladder:
Before Calling Emergency
The following information is helpful for emergency assistance:
However, DO NOT delay calling for help if this information is not immediately available.
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This hotline will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the pill container with you to the hospital, if possible.
What to Expect at the Emergency Room
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure.
Symptoms will be treated as appropriate. The person may receive:
This list may not be all-inclusive.
People who have persistent symptoms after initial treatment may need to be admitted to the hospital for further care.
How well the person does depends on the severity of the overdose and how quickly treatment is received. With proper treatment, people can recover in 1 to 5 days. If there has been prolonged coma and shock (damage to multiple internal organs), a more serious outcome is possible.
Aronson JK. Phenobarbital. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:678-687.
Gussow L, Carlson A. Sedative hypnotics. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 159.
Review Date: 12/21/2018
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Emeritus, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.